Alert archive / Wisconsin / Gale Warnings in 2009

Gale Warning 6, NWS Milwaukee, WI

March 24, 2009

NWS Milwaukee, WI issued this gale warning at Mar 24, 2009, 3:53 AM CDT. It took effect at Mar 24, 2009, 1:00 PM CDT. It was in force for 12 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 24, 2009, 3:53 AM CDT (08:53 UTC)
In effect from
Mar 24, 2009, 1:00 PM CDT
Expired
Mar 25, 2009, 1:00 AM CDT
In force
12 hr
Issued by
NWS Milwaukee, WI

The text

As transmitted, in the capitals the NWS used until 2016.

954 
WHUS73 KMKX 240853
MWWMKX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
353 AM CDT TUE MAR 24 2009

...STRONG SOUTHEAST WINDS BECOMING SOUTH GALES THIS
EVENING...

.STRONG LOW PRESSURE WILL MOVE ACROSS MINNESOTA TODAY THEN
REACHING SOUTHERN ONTARIO CANADA TONIGHT. AS THE LOW MOVES NORTH A 
STRONG OCCLUDED FRONT WILL PUSH ACROSS LAKE MICHIGAN THIS
EVENING. WINDS WILL LIKELY REACH GALE FORCE WITH THE FRONTAL
PASSAGE.

LMZ643>646-241700-
/O.EXT.KMKX.SC.Y.0025.000000T0000Z-090324T1800Z/
/O.NEW.KMKX.GL.W.0006.090324T1800Z-090325T0600Z/
SHEBOYGAN TO PORT WASHINGTON WI-
PORT WASHINGTON TO NORTH POINT LIGHT WI-
NORTH POINT LIGHT TO WIND POINT WI-
WIND POINT WI TO WINTHROP HARBOR IL-
353 AM CDT TUE MAR 24 2009

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 1 PM CDT THIS
AFTERNOON...
...GALE WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 1 AM CDT
WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN MILWAUKEE/SULLIVAN HAS ISSUED A
GALE WARNING...WHICH IS IN EFFECT FROM 1 PM THIS AFTERNOON TO
1 AM CDT WEDNESDAY. THE SMALL CRAFT ADVISORY IS NOW IN EFFECT
UNTIL 1 PM CDT THIS AFTERNOON. 

SOUTHEAST WINDS UP TO 30 KNOTS ARE EXPECTED THIS MORNING...BEFORE
INCREASING TO 35 KNOT GALES LATER THIS AFTERNOON AND THIS EVENING. 
THESE WINDS WILL CAUSE HIGH WAVES OF 6 TO 10 FEET.

A GALE WARNING IS IN EFFECT FOR THE OPEN WATERS OF LAKE MICHIGAN
TUESDAY AND TUESDAY NIGHT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY
RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE
HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS.

&&

$$

HENTZ
3 follow-up statements
963 
WHUS73 KMKX 241432
MWWMKX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
932 AM CDT TUE MAR 24 2009

...STRONG SOUTHEAST WINDS BECOMING SOUTH GALES THIS EVENING...

.STRONG LOW PRESSURE WILL MOVE ACROSS MINNESOTA TODAY THEN
WILL REACH SOUTHERN ONTARIO CANADA TONIGHT. AS THE LOW MOVES
NORTH A STRONG OCCLUDED FRONT WILL PUSH ACROSS LAKE MICHIGAN THIS
EVENING. WINDS WILL LIKELY REACH GALE FORCE WITH THE FRONTAL
PASSAGE.

LMZ643>646-242245-
/O.CON.KMKX.SC.Y.0025.000000T0000Z-090324T1800Z/
/O.CON.KMKX.GL.W.0006.090324T1800Z-090325T0600Z/
SHEBOYGAN TO PORT WASHINGTON WI-
PORT WASHINGTON TO NORTH POINT LIGHT WI-
NORTH POINT LIGHT TO WIND POINT WI-
WIND POINT WI TO WINTHROP HARBOR IL-
932 AM CDT TUE MAR 24 2009

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 1 PM CDT THIS
AFTERNOON...
...GALE WARNING REMAINS IN EFFECT FROM 1 PM THIS AFTERNOON TO
1 AM CDT WEDNESDAY...

A GALE WARNING REMAINS IN EFFECT FROM 1 PM THIS AFTERNOON TO 1 AM
CDT WEDNESDAY. A SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL
1 PM CDT THIS AFTERNOON. 

SOUTHEAST WINDS UP TO 30 KNOTS ARE EXPECTED THIS MORNING...BEFORE
INCREASING TO 35 KNOT GALES LATER THIS AFTERNOON AND THIS EVENING.
THESE WINDS WILL CAUSE HIGH WAVES OF 6 TO 10 FEET.

A GALE WARNING IS IN EFFECT FOR THE OPEN WATERS OF LAKE MICHIGAN
TUESDAY AND TUESDAY NIGHT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY
RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE
HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS.

&&

$$
DDV
459 
WHUS73 KMKX 242040
MWWMKX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
340 PM CDT TUE MAR 24 2009

...SOUTH TO SOUTHEAST GALES THIS EVENING...

.STRONG LOW PRESSURE MOVING ACROSS MINNESOTA WILL DRAG A STRONG
OCCLUDED FRONT ACROSS LAKE MICHIGAN THIS EVENING. WINDS WILL
LIKELY REACH GALE FORCE WITH THE FRONTAL PASSAGE.

LMZ643>646-250445-
/O.CON.KMKX.GL.W.0006.000000T0000Z-090325T0600Z/
SHEBOYGAN TO PORT WASHINGTON WI-
PORT WASHINGTON TO NORTH POINT LIGHT WI-
NORTH POINT LIGHT TO WIND POINT WI-
WIND POINT WI TO WINTHROP HARBOR IL-
340 PM CDT TUE MAR 24 2009

...GALE WARNING REMAINS IN EFFECT UNTIL 1 AM CDT WEDNESDAY...

A GALE WARNING REMAINS IN EFFECT UNTIL 1 AM CDT WEDNESDAY. 

SOUTH TO SOUTHEAST GALES TO 35 KNOTS ARE EXPECTED THROUGH THIS
EVENING. THESE WINDS WILL CAUSE HIGH WAVES OF 6 TO 10 FEET.

WINDS WILL SUBSIDE EARLY IN THE NIGHT WITH SMALL CRAFT CONDITIONS
REMAINING THROUGH THE NIGHT.

A GALE WARNING IS IN EFFECT FOR THE OPEN WATERS OF LAKE MICHIGAN
THROUGH TONIGHT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY RECOMMENDED
THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE HARBOR PRIOR
TO THE ONSET OF GALE CONDITIONS.

&&

$$
DDV
407 
WHUS73 KMKX 250239
MWWMKX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
939 PM CDT TUE MAR 24 2009

...SOUTH TO SOUTHEAST WINDS EASING LATE THIS EVENING...

.STRONG LOW PRESSURE MOVING ACROSS MINNESOTA WILL DRAG A STRONG
OCCLUDED FRONT ACROSS LAKE MICHIGAN LATE TONIGHT. THOUGH SUSTAINED WINDS
ARE BELOW GALE FORCE...FREQUENT GUSTS WILL REACH GALE CRITERIA
THROUGH LATE THIS EVENING.

LMZ643>646-250600-
/O.CON.KMKX.GL.W.0006.000000T0000Z-090325T0600Z/
SHEBOYGAN TO PORT WASHINGTON WI-
PORT WASHINGTON TO NORTH POINT LIGHT WI-
NORTH POINT LIGHT TO WIND POINT WI-
WIND POINT WI TO WINTHROP HARBOR IL-
939 PM CDT TUE MAR 24 2009

...GALE WARNING REMAINS IN EFFECT UNTIL 1 AM CDT WEDNESDAY...

A GALE WARNING REMAINS IN EFFECT UNTIL 1 AM CDT WEDNESDAY. 

SOUTH TO SOUTHEAST WINDS OF 20 TO 30 KNOTS...WITH GUSTS TO 35
KNOTS...ARE EXPECTED TO SLOWLY DIMINISH LATE THIS EVENING. THESE WINDS
WILL CAUSE HIGH WAVES OF 6 TO 10 FEET.

WINDS WILL VEER SOUTHWEST AND LOWER TO 15 TO 25 KNOTS THROUGH THE
NIGHT....WITH SMALL CRAFT CONDITIONS EXPECTED INTO WEDNESDAY MORNING. 

A GALE WARNING IS IN EFFECT FOR THE OPEN WATERS OF LAKE MICHIGAN
THROUGH TONIGHT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY
RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE
HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS.

&&

$$

REM

What forecasters said that day

The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before this gale warning went out at Mar 23, 2:09 PM CDT, 13 hours 44 minutes earlier.

Area forecast discussion, Mar 23, 2:09 PM CDT, 13 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
209 PM CDT MON MAR 23 2009

STRONG SFC LOW OVER WRN NEB THIS AFTERNOON...MOVES NORTHEAST INTO
SE SOUTH DAKOTA THIS EVENING...SRN MINNESOTA ON TUESDAY...ACROSS
NORTHWEST WISCONSIN TUESDAY NIGHT AND LAKE SUPERIOR ON WEDNESDAY.
ASSOCIATED SFC WARM FRONT THIS AFTN STRETCHES FROM THE SFC LOW
EAST TO SCNTRL IA BEFORE DIVERTING SE INTO SOUTHERN ILLINOIS. THE
H8 WMFNT LOCATED MUCH FARTHER NORTH...ALONG THE WISCONSIN/ILLINOIS
BORDER. THE LOW LEVEL JET IS STRONG AND WILL CONTINUE TO BLOW UNTIL
THE COLD FRONT PASSES TUESDAY EVENING. THE MOISTURE TRANSPORT IS
IMPRESSIVE...BUT GENERALLY ABOVE THE BNDRY LAYER. THE DRY SE FLOW
IS KEEPING SFC DWPOINTS SUPPRESSED OVER MUCH OF THE CWA. BUT IT
ISN/T HAVING MUCH IMPACT ON THE RAINFALL...EXCEPT TO KEEP IT ON
THE COOL SIDE DUE TO THE EVAPORATIVE COOLING.

MID LEVEL SHORTWAVE COMBINED WITH MOISTURE TRANSPORT/CONVERGENCE
AND STEADY ISENTROPIC LIFT IS PRODUCING A RATHER SOLID BAND OF
RAIN ACROSS THE CWA THIS AFTERNOON. THIS SHOULD ROTATE NORTH
NORTHEAST WITH TIME. COULD SEE A RELATIVE BREAK IN THE ACTION THIS
EVENING AS DEVELOPING DRY SLOT JUST ACROSS THE RIVER WORKS EAST.
BUT MORE RAIN SHOULD SPREAD IN FROM THE WEST AFTER MIDNIGHT AS
THE WRN LOW APPROACHES AND THE UVV STEADILY INCREASES. THE STRONG
LLJ AND COPIOUS MOISTURE /PRECIPITABLE WATER VALUES CLIMBING TO
JUST OVER AN INCH/ COMBINED WITH GOOD UPPER LEVEL DIVERGENCE IN
RESPONSE TO THE UPPER LOW TAKING ON A NEGATIVE TILT FOR A TIME
SHOULD PRODUCE WIDESPREAD RAINFALL LATE TONIGHT THROUGH TUESDAY.
EXPECT A FEW WAVES OF SOMETIMES MODERATE TO HEAVY RAINFALL.
SOUNDINGS ARE SHOWING MORE ELEVATED CAPE NOW AND THE THREAT FOR A
FEW RUMBLES OF THUNDER LOOKS REASONABLE.

TOTAL RAINFALL AMOUNTS FROM TONIGHT THROUGH WEDNESDAY NIGHT ARE ON
THE ORDER OF 1.25 TO 1.75 INCHES. THIS COULD LEAD TO SOME FLOODING
OF A FEW RIVERS ALREADY SWOLLEN FROM THE SNOW MELT AND RAINFALL OF
A FEW WEEKS AGO. BUT THE DURATION OF THE RAINFALL SHOULD SPREAD IT
OUT ENOUGH TO MAKE IT UNLIKELY THERE WILL BE WIDESPREAD FLOODING
OF RIVERS AND STREAMS. OF COURSE THIS WILL BE CLOSELY MONITORED.
CONTINGENCY FORECASTS FROM THE RIVER FORECAST CENTER SUPPORT THIS
APPROACH.

THE MOST FOCUSED RAINFALL SHOULD ARRIVE JUST AHEAD OF THE SFC COLD
FRONT TUESDAY AFTERNOON AND EVENING...THEN SHOULD SHUT DOWN RATHER
QUICKLY POST FRONTAL. IT IS POSSIBLE WE COULD SCOUR ALL THIS OUT
BY MIDNIGHT TUESDAY NIGHT. WOULD EXPECT THINGS TO BE MOSTLY DRY
THROUGH ABOUT FRIDAY.

THERE IS THE POTENTIAL FOR ANOTHER STRONG STORM FOR THE WEEKEND. THE
ECMWF HAS BEEN FAIRLY CONSISTENT IN BRINGING A STORM OUT OF THE
SOUTHWEST AND ACROSS THE CWA ON SATURDAY. THE GFS HAS THE SAME
IDEA...BUT IS WAFFLING QUITE A BIT ON TIMING AND TRACK. IT LOOKS
LIKE MAINLY A RAIN EVENT...BUT IT WILL HAVE TO BE WATCHED CLOSELY
AS THERE IS COLD AIR AVAILABLE AND A SLIGHT ADJUSTMENT OF THE
TRACK TO THE SOUTHEAST COULD BRING THE POTENTIAL FOR SNOWFALL. AT
LEAST SOMEWHERE IN THE BADGERLAND.

&&

.AVIATION...VFR CEILINGS AT THE OUTSET ARE EXPECTED TO LOWER WITH
TIME TONIGHT INTO TUESDAY MORNING. MOISTURE ADVECTING INTO SOUTHERN
WISCONSIN AS 850 LOW LEVEL JET TRANSLATES EASTWARD OVER US. BOUTS OF
SHRA WILL ALSO HELP TO MOISTEN THINGS UP.

&&

.MARINE...TIGHT PRESSURE GRADIENT TO PERSIST...THUS SMALL CRAFT
LOOKS GOOD. BUFKIT SOUNDINGS SUGGEST LOW LEVEL INVERSION WILL HAVE A
SAY IN INHIBITING SOME OF THE GUSTS THAT WOULD BE SUPPORTIVE OF
GALES.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
LM...SMALL CRAFT ADVISORY UNTIL 7 AM CDT WEDNESDAY FOR LMZ643>646.

&&

SHORT/LONG TERM...DAVIS
AVIATION/MARINE...PC
Hazardous weather outlook, Mar 23, 7:18 PM CDT, 8 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
718 PM CDT MON MAR 23 2009

WIZ046-047-051-052-056>060-062>072-241500-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
718 PM CDT MON MAR 23 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN.

.DAY ONE...TONIGHT

PORTIONS OF THE ROCK RIVER FROM LAKE KOSHKONONG SOUTH TO THE
ILLINOIS BORDER WILL REMAIN ABOVE FLOOD STAGE.

THERE IS A CHANCE OF THUNDERSTORMS LATE TONIGHT OVER SOUTH CENTRAL
AND PORTIONS OF SOUTHEAST WISCONSIN.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY

STRONG LOW PRESSURE MOVING FROM THE CENTRAL PLAINS TO NORTHWEST
WISCONSIN BY TUESDAY NIGHT WILL CAUSE PERIODS OF RAIN OVER
SOUTHERN WISCONSIN THROUGH TUESDAY NIGHT. THE HEAVIEST RAIN WILL
FALL TUESDAY OR TUESDAY NIGHT. RAINFALL TOTALS THROUGH THE MIDDLE
OF THE WEEK WILL TOTAL ONE TO TWO INCHES WITH THE HEAVIEST RAIN
EXPECTED OVER SOUTH CENTRAL WISCONSIN.

THIS WILL CAUSE THE FLOODING TO CONTINUE OR RESUME ON THE ROCK
RIVER...AND MAY CAUSE SEVERAL OTHER RIVERS TO RISE TO ABOVE FLOOD
STAGE ONCE AGAIN.

THERE IS A CHANCE OF THUNDERSTORMS TUESDAY AND TUESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

LMZ643>646-241500-
SHEBOYGAN TO PORT WASHINGTON WI-
PORT WASHINGTON TO NORTH POINT LIGHT WI-
NORTH POINT LIGHT TO WIND POINT WI-
WIND POINT WI TO WINTHROP HARBOR IL-
718 PM CDT MON MAR 23 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.

.DAY ONE...TONIGHT

A SMALL CRAFT ADVISORY REMAINS IN EFFECT THROUGH TONIGHT...FOR
GUSTY SOUTHEAST WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY

A SMALL CRAFT ADVISORY WILL REMAIN IN EFFECT THROUGH TUESDAY NIGHT
DUE TO BLUSTERY SOUTHEAST WINDS AND HIGH WAVES. WIND GUSTS WILL
APPROACH GALE WARNING CRITERIA FOR A TIME TUESDAY EVENING.

THERE IS A CHANCE OF THUNDERSTORMS TUESDAY AND TUESDAY NIGHT.

WINDS AND WAVES MAY REACH SMALL CRAFT ADVISORY LEVELS SATURDAY
AND SUNDAY.

REM
WWW.WEATHER.GOV/MKX

The office that day

Everything else NWS Milwaukee, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 23, 9:02 PM CDTRiver Flood WarningMKXJefferson16 days
Mar 24, 9:29 AM CDTRiver Flood WatchMKXGreen, Rock21 hr
Mar 24, 11:00 AM CDTRiver Flood WatchMKXJefferson86 min
Mar 24, 12:24 PM CDTRiver Flood WarningMKXJefferson13 days
Mar 24, 2:59 PM CDTAreal Flood AdvisoryMKXColumbia, Dane, Dodge, Fond du Lac, Green, Green Lake and 6 more5 hr

Nearby

Gale Warnings in Wisconsin, 2009Every gale warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.